Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Des Moines, IA

July 20, 20195 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2019, 11:35 AM CDT for 5 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 11:35 AM CDT (16:35 UTC)
Expired
Jul 20, 2019, 12:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:38 AM CDTTSTM WND DMG1 Wsw Hampton, IALARGE TREE LIMB DOWN ON FRANKLIN COUNTY FAIRGROUNDS. VIA SOCIAL MEDIA PICTURE. TIME ESTIMATED BY RADAR.
Jul 20, 11:38 AM CDTTSTM WND DMGHampton, IASOCIAL MEDIA PICTURE OF DOWNED TREE LIMBS ABOUT 2 TO 3 INCHES IN DIAMETER, TENTS RIPPED APART. WIND GUSTS ESTIMATED 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2651 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KDMX 201635
SVRDMX
IAC023-069-075-079-083-201715-
/O.NEW.KDMX.SV.W.0151.190720T1635Z-190720T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1135 AM CDT Sat Jul 20 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Hardin County in central Iowa...
  Franklin County in north central Iowa...
  Western Grundy County in central Iowa...
  Butler County in north central Iowa...
  Hamilton County in central Iowa...

* Until 1215 PM CDT.

* At 1131 AM CDT, the leading edge of severe winds associated with 
  northern Iowa thunderstorms was along a line extending from 
  Sheffield to 10 miles south of Webster City, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. At 1115am 60 mph winds were reported at 
           the Clarion Airport.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Sheffield around 1135 AM CDT.
  Jewell Junction around 1145 AM CDT.
  Greene around 1150 AM CDT.
  Clarksville around 1200 PM CDT.
  Eldora around 1210 PM CDT.

Other locations impacted by these severe thunderstorms include
Steamboat Rock, Blairsburg, Radcliffe, Bradford, Iowa Falls Municipal
Airport, Kamrar, Wellsburg, Geneva, Hansell and Union.

This includes Interstate 35 between mile markers 127 and 150, and
between mile markers 155 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing widespread strong winds across northern 
Iowa. Wind damage with these storms will occur with little rain or 
lightning. Do not wait for the sound of thunder before taking cover.

&&

LAT...LON 4221 9297 4222 9393 4234 9393 4256 9366
      4256 9350 4269 9350 4291 9323 4291 9255
      4256 9256
TIME...MOT...LOC 1631Z 270DEG 53KT 4289 9320 4232 9389 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
1 follow-up statement
525 
WWUS53 KDMX 201705
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1205 PM CDT Sat Jul 20 2019

IAC069-201712-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-190720T1715Z/
Franklin IA-
1205 PM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
north central and northeastern Iowa.

LAT...LON 4221 9297 4222 9365 4256 9311 4256 9303
      4263 9302 4291 9271 4291 9255 4290 9255
      4256 9256
TIME...MOT...LOC 1702Z 270DEG 53KT 4289 9259 4232 9329 

$$

IAC023-075-079-083-201715-
/O.CON.KDMX.SV.W.0151.000000T0000Z-190720T1715Z/
Hardin IA-Grundy IA-Butler IA-Hamilton IA-
1205 PM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR HARDIN...WESTERN GRUNDY...BUTLER AND SOUTHEASTERN HAMILTON
COUNTIES...

At 1202 PM CDT, the leading edge of strong, gusty winds associated 
with thunderstorm outflow was located along a line extending from 
near Nashua to 9 miles west of Eldora, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 1138am tree limbs were downed with 
         tents damaged in Hampton. Winds estimated at 50 to 60 mph.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Hardin, western Grundy, Butler and southeastern Hamilton Counties,
including the following locations... Pine Lake State Park, Steamboat
Rock, Radcliffe, Stout, Wellsburg, Garden City, Union, New Hartford,
Eldora Municipal Airport and New Providence.

This includes Interstate 35 between mile markers 127 and 130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will without much rain or lightning. 
Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 4221 9297 4222 9365 4256 9311 4256 9303
      4263 9302 4291 9271 4291 9255 4290 9255
      4256 9256
TIME...MOT...LOC 1702Z 270DEG 53KT 4289 9259 4232 9329 

HAIL...<.75IN
WIND...60MPH
 
$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:45 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 5:45 AM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 AM CDT Sat Jul 20 2019

.DISCUSSION.../Today through Friday/
Issued at 353 AM CDT Sat Jul 20 2019

Main focus today will be on precipitation chances, temperatures and
the progression of the cold front across Iowa through Sunday.
Currently have the surface cold front stretching across southern
Minnesota back southwestward into northwest Iowa and is right near
the IA/MN border across north central Iowa. A few storms have fired
along the boundary through the overnight hours, but have not been
able to sustain themselves and have since dissipated completely. The
boundary is expected to waffle around southern MN/northern Iowa
through the morning into the early afternoon hours. An ongoing MCS
is moving through SD currently and is expected to continue push east
along the 850mb moisture gradient especially into the morning hours
as the moisture transport becomes more oriented into southern MN.
Expect the majority of this activity to remain across southern MN,
but could scrape the northern counties this morning, therefore have
reduced pops across the north. This system will reinforce the cold
front with additional activity expected to fire along the front into
this afternoon as it begins to push further south again and becomes
stalled out across central Iowa this evening. Mean flow will be
parallel to the front across central Iowa tonight, with storms
expected to backbuild and then likely train across the area. Given
the hot and humid conditions, large amounts of instability present
however bulk shear values will be limited. However given the large
instability, some severe storms are still likely across the area
with large hail, damaging winds and possibly even a tornado the main
threats. However the threat for heavy rainfall appears to be even
larger given the tremendous moisture in place with precipitable
water values around 2 inches or higher across the area later today
into tonight. Freezing levels will be up around 15-16kft yielding
deep warm cloud depths, and efficient rain production. These
parameters and the training storms expected, the potential for heavy
rainfall also seems likely. Overall given the dryness in many areas
the past few weeks to a month and full, mature crops in place the
threat of flash flooding will be somewhat dampened so will not issue
any flood headlines at the moment. However the threat will still
have to be assessed during the dayshift for a possibility. The main
worries would be heavy rainfall in a more urban areas and towns. The
majority of FFG across the area has 1,3,6 hour rainfall amounts of 2-
3 inches or higher, with some areas in the far south central pushing
5" FFG amounts for 6 hours.

Into Sunday, much cooler temperatures are anticipated as the frontal
boundary is expected to stall across central/southern Iowa with
continued chances for showers and storms. Highs are expected to top
out in the 70s to around 80. Some lingering storms still possible as
the front moves south Sunday night across far southern Iowa, however
a large, high amplitude upper ridge to build into the
western/central US early next week. This upper ridge will slowly
breakdown and shift east through the week which will allow for
cooler northwesterly upper level flow across the state and dry
conditions through much of the week. An upper wave will move through
the Canadian Rockies toward Thursday and will bring a frontal
boundary through the state by the end of next week/weekend which
will bring a return to some storm chances toward that time period.
Otherwise temperatures to remain cooler than the seasonal averages
through mid week and begin to moderate toward the seasonal averages
by the end of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 545 AM CDT Sat Jul 20 2019

Still have southerly winds today becoming more northerly to
northeasterly by late today and tonight as a cold front drops
south through Iowa. Some storms have fired across southern MN and
expect them to remain up there north of the Iowa border through
the mid morning hours before starting to sink southward into Iowa
toward mid-day. Entire boundary to then continue southward with
additional development along and ahead of the boundary into the
afternoon/evening hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jul 20, 4:04 AM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Sat Jul 20 2019

IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097-210915-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
404 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Excessive Heat Warning is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorm chances return today into tonight. A few severe
storms are possible late this afternoon into this evening. Locally
heavy rainfall seems likely, especially over southern and central
Iowa tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over southern Iowa on Sunday. A few
storms could be strong to perhaps severe with locally heavy rain
less of a concern than Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>025-033-034-210915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-
404 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances return today into tonight. A few severe
storms are possible late this afternoon into this evening. Locally
heavy rainfall seems likely, especially over southern and central
Iowa tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over southern Iowa on Sunday. A few
storms could be strong to perhaps severe with locally heavy rain
less of a concern than Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Ansorge

In the hours before

Local storm report, Jul 20, 11:03 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND DMG     1 NNE FOREST CITY       43.27N 93.64W
07/20/2019                   WINNEBAGO          IA   TRAINED SPOTTER

            MULTIPLE SPOTTERS HAVE REPORTED TREE LIMBS,
            ABOUT 3 TO 4 INCHES IN DIAMETER HAVE BEEN
            DOWNED.

&&

AK
Local storm report, Jul 20, 11:05 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     2 SSE FOREST CITY       43.23N 93.62W
07/20/2019  M60 MPH          HANCOCK            IA   AWOS

&&

AK
Local storm report, Jul 20, 11:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND DMG     ALGONA                  43.07N 94.23W
07/20/2019                   KOSSUTH            IA   LAW ENFORCEMENT

            SEVERAL LARGER TREE LIMBS DOWN IN ALGONA.

&&

AK
Local storm report, Jul 20, 11:19 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     2 WNW CLARION           42.74N 93.76W
07/20/2019  M58 MPH          WRIGHT             IA   AWOS

&&

AK
Special weather statement, Jul 20, 11:24 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1124 AM CDT Sat Jul 20 2019

IAZ027-028-035>039-046>048-050-201715-
Hamilton IA-Black Hawk IA-Story IA-Bremer IA-Tama IA-Boone IA-
Grundy IA-Webster IA-Greene IA-Hardin IA-Butler IA-
1124 AM CDT Sat Jul 20 2019

...Strong Winds Pushing through Central Iowa...

At 1120 AM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Clarion to near
Gowrie. Movement was southeast at 45 mph.

These winds were the leading edge of outflow from thunderstorms
across northern Iowa and may produce wind gusts to 55 mph. Little if
any precipitation may accompany these winds.

Strong thunderstorms will be near...
  Ogden around 1145 AM CDT.
  Boone and Iowa Falls around 1150 AM CDT.
  Boone Speedway around 1155 AM CDT.
  Ackley around 1200 PM CDT.
  Iowa State Center around 1210 PM CDT.
  Huxley around 1215 PM CDT.

Other locations impacted by these storms include Steamboat Rock,
Blairsburg, Woodman Hollow State Park, Radcliffe, Morrison,
Plainfield, Kamrar, Wellsburg, Maxwell and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or
inside a vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
north central and northeastern Iowa.

LAT...LON 4217 9277 4221 9277 4221 9323 4191 9323
      4186 9331 4186 9346 4218 9445 4256 9392
      4256 9303 4291 9303 4291 9253 4231 9253
TIME...MOT...LOC 1620Z 298DEG 38KT 4272 9360 4220 9430

Small
Local storm report, Jul 20, 11:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     3 NE CLEAR LAKE         43.16N 93.33W
07/20/2019  M61 MPH          CERRO GORDO        IA   PUBLIC

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:42 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto48 min
Jul 20, 10:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas60 min
Jul 20, 10:37 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto53 min
Jul 20, 10:53 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Humboldt, Winnebago, Worth and 1 more52 min
Jul 20, 11:04 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth41 min
Jul 20, 11:24 AM CDTSpecial Weather StatementDMXBoone, Butler, Grundy, Hamilton, Hardin, Story51 min
Jul 20, 12:18 PM CDTSpecial Weather StatementDMXBlack Hawk, Grundy, Marshall, Story, Tama57 min
Jul 20, 12:43 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto62 min
Jul 20, 3:56 PM CDTSpecial Weather StatementDMXGreene49 min
Jul 20, 4:14 PM CDTSevere Thunderstorm WarningDMXBoone, Greene46 min
Jul 20, 4:28 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk47 min
Jul 20, 4:59 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story, Warren46 min
Jul 20, 5:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren46 min
Jul 20, 5:58 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 2 more47 min
Jul 20, 6:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more63 min
Jul 20, 6:41 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison49 min
Jul 20, 6:48 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.